Cerebral Venous Thrombosis in Patients With Heparin-Induced Thrombocytopenia a Systematic Review

A Systematic Review

Diana Aguiar de Sousa, MD, PhD; Michele Romoli, MD; Mayte Sánchez Van Kammen, MD; Mirjam R. Heldner, MD, MSc; Andrea Zini, MD; Jonathan M. Coutinho, MD, PhD; Marcel Arnold, MD; José M. Ferro, MD, PhD

Disclosures

Stroke. 2022;53(6):1892-1903. 

In This Article

Abstract and Introduction

Abstract

Background: Cerebral venous thrombosis (CVT) has recently been reported as a common thrombotic manifestation in association with vaccine-induced thrombotic thrombocytopenia, a syndrome that mimics heparin-induced thrombocytopenia (HIT) and occurs after vaccination with adenovirus-based SARS-CoV-2 vaccines. We aimed to systematically review the incidence, clinical features, and prognosis of CVT occurring in patients with HIT.

Methods: The study protocol was registered with PROSPERO (CRD42021249652). MEDLINE, EMBASE and Cochrane CENTRAL were searched up to June 1, 2021 for HIT case series including >20 patients, or any report of HIT-related CVT. Demographic, neuroradiological, clinical, and mortality data were retrieved. Meta-analysis of proportions with random-effect modeling was used to derive rate of CVT in HIT and in-hospital mortality. Pooled estimates were compared with those for CVT without HIT and HIT without CVT, to determine differences in mortality.

Results: From 19073 results, we selected 23 case series of HIT (n=1220) and 27 cases of HIT-related CVT (n=27, 71% female). CVT developed in 1.6% of 1220 patients with HIT (95% CI,1.0%–2.5%, I 2=0%). Hemorrhagic brain lesions occurred in 81.8% of cases of HIT-related CVT and other concomitant thrombosis affecting other vascular territory was reported in 47.8% of cases. In-hospital mortality was 33.3%. HIT-related CVT carried a 29% absolute increase in mortality rate compared with historical CVT controls (33.3% versus 4.3%, P<0.001) and a 17.4% excess mortality compared with HIT without CVT (33.3% versus 15.9%, P=0.046).

Conclusions: CVT is a rare thrombotic manifestation in patients with HIT. HIT-related CVT has higher rates of intracerebral hemorrhage and a higher mortality risk, when compared with CVT in historical controls. The recently reported high frequency of CVT in patients with vaccine-induced thrombotic thrombocytopenia was not observed in HIT, suggesting that additional pathophysiological mechanisms besides anti-platelet factor-4 antibodies might be involved in vaccine-induced thrombotic thrombocytopenia-related CVT.

Graphic Abstract: A graphic abstract is available for this article.

Introduction

Heparin-induced thrombocytopenia (HIT) is an infrequent but severe complication of heparin treatment.[1] Although HIT can develop with any amount of heparin, larger heparinoid molecules and longer treatment are more likely to cause it.[1,2] HIT can happen in 2 forms: type I, a nonimmune mediated thrombocytopenia that tends to spontaneously normalize, and type II, an immune-mediated reaction with rather specific temporal and clinical features.[1,2] The pathogenesis of type II HIT is related to the production of anti-PF4 Abs (antibodies directed against platelet factor 4), a chemokine physiologically released by platelets during aggregation.[1] Such antibodies bind and activate the cellular FcγRIIA on platelets and monocytes, promoting a hypercoagulable state which can lead to life-threatening thrombosis.[1] HIT usually develops 5 to 10 days after first heparin administration, but it can also manifest as delayed-onset HIT, developing after heparin cessation, or as spontaneous HIT,[3] developing in the absence of heparin exposure.[1,2]

HIT-related thrombosis can happen at arterial as well as at venous sites.[1,2] Cerebral venous thrombosis (CVT) is characterized by thrombosis of intracranial venous sites and has heparin as first-line treatment.[4,5] HIT is identified in about 0.1% of patients with CVT,[6] but the specific prevalence, clinical features, and prognosis of HIT-related CVT are largely unknown. Recently, there was a surge of interest in HIT-related CVT, triggered by reports of rare but often fatal cases of CVT with thrombocytopenia and positive anti-PF4 antibodies occurring 4 to 28 days after the administration of the adenovirus-based SARS-CoV-2 vaccines ChAdOx1 nCoV-1 (AstraZeneca/Oxford) and the Ad26.COV2.S (Janssen/Johnson&Johnson).[7,8] This new syndrome, named vaccine-induced thrombotic thrombocytopenia (VITT), seems to have a pathophysiology resembling that of HIT and was associated with CVT in 56% to 82% of cases in the first published case series.[7,8]

The aim of this systematic review is to report available data on the prevalence, predictors, clinical presentation, management, and outcome in patients with HIT-related CVT. We thus aim to provide a reference group for comparison with VITT-related CVT and shed light on the specificities of CVT in the context of HIT.

processing....